In the June issue of Nutraceuticals World this column discussed the Hydroxycut recall. In light of that recall, and in the wake of another major recall (of Zicam homeopathic cold-remedy products), companies in the dietary supplement industry may want to consider re-evaluating their serious adverse event reporting (AER) policies.
Serious adverse event reporting is mandatory for dietary supplements pursuant to the Dietary Supplement and Nonprescription Drug Consumer Protection Act, enacted in December 2006. This act amended the Federal Food, Drug, and Cosmetic Act to extend post-market safety reporting requirements (previously applicable only to drugs marketed under an FDA-approved application) to OTC monograph drugs and dietary supplements.
Currently, FDA is focusing a lot of its efforts on AERs, having recently released two guidance documents-one for dietary supplements and another for monographed OTC drug products.
FDA's AER Guidance
According to FDA's new "Guidance For Industry: Questions and Answers Regarding Adverse Event Reporting and Recordkeeping for Dietary Supplements," an "adverse event" is "any health-related event associated with the use of a dietary supplement that is adverse." See, 21 U.S.C. 379aa-1(a)(1). More specifically, a serious adverse event is an adverse event that: "results in death, a life-threatening experience, inpatient hospitalization, a persistent or significant incapacity, or a congenital anomaly or birth defect; or requires, based on reasonable medical judgment, a medical or surgical intervention to prevent" such an outcome.
This definition of a "serious adverse event" is limited. However, FDA has provided some further guidance and examples on the topic of serious adverse events. According to FDA, an adverse event is life-threatening if the patient is at "substantial risk of dying at the time of the adverse event or it is suspected that the use or continued use of the product would result in the patient's death." The examples of life threatening events provided by FDA include: pacemaker failures, gastrointestinal hemorrhages and bone marrow suppression.
FDA clarifies "disability resulting from an adverse event" as meaning "significant, persistent, or permanent change, impairment, damage or disruption in the patient's body function/structure, physical activities or quality of life." FDA also notes that adverse events should be reported "if you suspect that the use of a medical product may result in a condition which require[s] medical or surgical intervention to preclude permanent impairment or damage to a patient."
Recent recalls and warnings issued by FDA also suggest the types of adverse events that FDA considers "serious" in the context of dietary supplements. In its letter to Iovate Health Sciences regarding the recent recall of Hydroxycut products, FDA cited liver-related adverse events as the main reason for the recall (see June "Capitol Comments" column for more detail). The agency mentioned 23 reports of liver-related incidents, ranging in severity from asymptomatic elevations in serum bilirubin levels (often indicative of impaired liver function), to acute liver failure, and one death. Importantly, FDA noted that in a "majority" of the liver-related incidents, there were no underlying risk factors for liver disease. Several of the adverse event reports described laboratory work-ups that excluded other possible causes of liver disease (such as infectious, autoimmune or metabolic causes). In addition, the agency cited four peer-reviewed published reports describing liver injuries following the consumption of Hydroxycut.
The number and character of serious adverse liver-related event reports associated with Hydroxycut, along with the peer-reviewed reports on Hydroxycut's hepatotoxicity, and the fact that liver-related incidents were often resolved after the patient's use of Hydroxycut was discontinued, led FDA to conclude that it was very likely that exposure to Hydroxycut capsules could cause idiosyncratic hepatotoxicity. Therefore, the agency determined that Hydroxycut presented a "severe potentially life-threatening hazard to some users."
FDA also recently supervised the recall of three Zicam products-Zicam Cold Remedy Nasal Gel, Zicam Cold Remedy Gel Swabs and Zicam Cold Remedy Swabs, Kids Size. According to the agency, it received "more than 130 reports of anosmia (loss of sense of smell, which in some cases can be long-lasting or permanent) associated with use of [the Zicam] products."
Despite FDA's general enforcement discretion policy with regard to homeopathic products, under which FDA has set out general conditions for the marketing of homeopathic drugs without new drug approval, FDA noted that a homeopathic drug in compliance with those conditions can still be subject to enforcement action where there is evidence of a safety risk associated with the product. Ultimately, FDA determined there was a safety risk (of anosmia) associated with Zicam, and that therefore the product must have new drug approval and be labeled with adequate warnings regarding the risk of anosmia.
Significantly, FDA noted that in addition to the 130 adverse event reports it had received directly from consumers, it had reason to believe that Matrixx Initiative had more than 800 reports related to the loss of sense of smell associated with Zicam products. FDA requested that Matrixx Initiative submit such reports to FDA if it had not already done so. The agency thereby made clear that it considered such reports to be serious adverse event reports, going on to note that "loss of sense of smell can have serious consequences. For example, patients with anosmia may not be able to detect the smell of a gas leak, smoke, or spoiled food. Loss of sense of taste can have a major impact on an individual's quality of life."
The circumstances surrounding the Hydroxycut and Zicam recalls are unique to those particular products. However, they offer some insight into FDA's interpretation of a "serious adverse event" that must be reported to the agency. For example, FDA cites instances of elevated bilirubin levels, even when there are no symptoms associated with such increased levels, as a serious adverse event. It is arguable whether elevated bilirubin levels alone would have constituted a serious adverse event, however, were it not for the occurrence of several more serious liver-related events associated with Hydroxycut.
FDA also appears to consider any loss of the sense of smell, even a temporary loss, to constitute a serious adverse event. This position may extend to other senses, such as taste. In general, FDA seems to place the onus on companies to determine whether an adverse event is "serious" not only in and of itself, but also in light of other reported adverse events.
FDA Commissioner Sets Out Vision on Enforcement to Support Public Health
In early August, FDA Commissioner Margaret Hamburg, MD, outlined her commitment "to prevent harm to the American people" through swift, aggressive and effective enforcement of FDA laws and regulations.
"The FDA must be vigilant, the FDA must be strategic, the FDA must be quick, and the FDA must be visible," she told a group of industry representatives, attorneys, consumers, and others attending a speech sponsored by the Food and Drug Law Institute (FDLI), Washington, D.C. "We must get the word out that the FDA is on the job."
Commissioner Hamburg said that some FDA enforcement actions over the past several years "have been hampered by unreasonable delays" and "in some cases, serious violations have gone unaddressed for far too long."
Commissioner Hamburg highlighted six initial steps designed to hone the effectiveness and timeliness of the FDA's regulatory and enforcement system:
• Set post-inspection deadlines. The FDA will establish a clear timeline for regulated industry to respond to significant FDA inspection findings, generally giving no more than 15 days to respond to such findings before the agency issues a warning letter or takes other enforcement action.
• Take responsible steps to speed the warning letter process. The FDA will streamline the warning letter process by limiting review of warning letters by the Office of Chief Counsel to those that present significant legal issues.
• Work more closely with FDA's regulatory partners. In some cases, such as with food safety issues, state, local and international officials can act more quickly than the FDA. When public health is at risk, the agency will coordinate with its regulatory partners to take rapid action.
• Prioritize follow-up on warning letters and other enforcement actions. The FDA will work quickly to assess and follow up on corrective action taken by industry after a warning letter is issued or major product recall occurs.
• Be prepared to take immediate action in response to public health risks. To better protect the public health, the agency is prepared to act more quickly and aggressively to deal with significant public health concerns and violations. Such actions may occur before a formal warning letter is issued.
• Develop and implement a formal warning letter "close-out" process. If the agency can determine that a firm has fully corrected violations raised in a warning letter the agency will issue an official "close-out" notice and post this information on the FDA website. This will be an important motivator for corrective action by manufacturers.
By taking these steps, Commissioner Hamburg said, the FDA will ensure that "violative inspection results are taken seriously, that warning letters and enforcement actions occur in a timely manner and that steps are taken to protect consumers in cases where immediate enforcement action is not possible."